Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Goodland, KS

May 28, 2018Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at May 28, 2018, 4:23 PM CDT for Graham County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 4:23 PM CDT (21:23 UTC)
Expired
May 28, 2018, 10:15 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Goodland radar (KGLD), 161 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:43 PM CDTFLASH FLOODHill City, KSKDOT CLOSED US 283 SOUTH TO WAKEENEY DUE TO FLOODING.
May 28, 6:00 PM CDTHEAVY RAIN 5.11 E Hill City, KS5.1 INCHES OF RAINFALL SINCE 1:00 PM MDT.
May 28, 7:38 PM CDTHEAVY RAIN 7.412 Ne Quinter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

352 
WGUS53 KGLD 282123
FFWGLD
KSC065-290315-
/O.NEW.KGLD.FF.W.0012.180528T2123Z-180529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
423 PM CDT MON MAY 28 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Graham County in northwestern Kansas...

* Until 1015 PM CDT

* At 422 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rainfall have 
  occurred in the warning area. Flash flooding is expected to begin 
  shortly or will continue.

* Some locations that will experience flooding include...
  Hill City, Morland, Bogue, Nicodemus, Penokee and Saint Peter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3913 9961 3914 10015 3936 10014 3957 10011
      3957 9960 3939 9960

$$

Buller
1 follow-up statement
835 
WGUS73 KGLD 290048
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
748 PM CDT MON MAY 28 2018

KSC065-290315-
/O.CON.KGLD.FF.W.0012.000000T0000Z-180529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham KS-
748 PM CDT MON MAY 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
GRAHAM COUNTY...

At 745 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Reports from the southern portion from 
the southern portion of the county ranged from five to seven and a 
half inches have fallen. Flash flooding will continue over most of 
the county. 

Some locations that will experience flooding include...
Hill City, Morland, Bogue, Nicodemus, Penokee and Saint Peter. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3913 9961 3914 10015 3936 10014 3957 10011
      3957 9960 3939 9960

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 4:18 PM CDT, 5 minutes earlier.

Area forecast discussion, May 28, 4:18 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018

Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.

This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.

Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.

.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018

Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.

In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018

This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.

Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001>004-014>016-
     028-029.

CO...Flash Flood Watch through late tonight for COZ090.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLER
Hazardous weather outlook, May 28, 11:49 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Mon May 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A widespread significant outbreak of severe weather is expected this
afternoon into tonight across the entire area. The threats will be
damaging winds 60 mph and greater...large hail of at least 1 to 3
inches in diameter and a greater than normal risk of tornadoes. Also
heavy rainfall is expected which will cause an above normal flash
flood threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds up to 60 mph...and large hail of
at least 1 inch. Locally heavy rainfall is also possible with any
storms. This will create an above normal chance of flash flooding.

Wednesday will have a chance for thunderstorms...with no chance for
severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this afternoon and tonight.

In the hours before

Local storm report, May 28, 4:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             QUINTER                 39.07N 100.23W
05/28/2018  E1.00 INCH       GOVE               KS   PUBLIC

            QUARTER SIZED HAIL REPORTED IN QUINTER BY
            SPLINTER.

&&

EV
Local storm report, May 28, 4:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             QUINTER                 39.07N 100.23W
05/28/2018  M1.00 INCH       GOVE               KS   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL FALLING
            IN QUINTER.

&&

EV
Special weather statement, May 28, 4:14 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM CDT MON MAY 28 2018

KSZ042-282130-
Wichita KS-
414 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WICHITA COUNTY UNTIL 430
PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Leoti, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Leoti and Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3837 10152 3865 10149 3855 10113 3853 10113
      3829 10131
TIME...MOT...LOC 2113Z 202DEG 29KT 3841 10138

JRM
Local storm report, May 28, 4:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             QUINTER                 39.07N 100.24W
05/28/2018  M1.00 INCH       GOVE               KS   PUBLIC

            PUBLIC REPORTED ON TWITTER QUARTER SIZED
            HAIL IN QUINTER.

&&

EV
Local storm report, May 28, 4:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      QUINTER                 39.07N 100.24W
05/28/2018                   GOVE               KS   PUBLIC

            REPORT VIA TWITTER BY PUBLIC, STREET'S
            FLOODED IN DOWNTOWN QUINTER.

&&

EV
Local storm report, May 28, 4:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HEAVY RAIN       1 E HILL CITY           39.37N 99.83W
05/28/2018  M3.75 INCH       GRAHAM             KS   CO-OP OBSERVER

            SPOTTER LOCATED 1 MILE EAST OF HILL CITY,
            REPORTED 3.75 INCHES OF RAINFALL THAT FELL
            FROM ~1:00PM TO 2:51 PM. STREET WAS FLOODED
            AND ENCROACHING UP ON THE OBSERVER'S
            DRIVEWAY.

&&

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSpecial Weather StatementGLDThomas37 min
May 27, 7:15 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins45 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
May 27, 9:39 PM CDTSevere Thunderstorm WarningGLDCheyenne51 min
May 27, 10:49 PM CDTSpecial Weather StatementGLDRawlins41 min
May 28, 6:19 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas41 min
May 28, 6:41 AM CDTSevere Thunderstorm WarningGLDRawlins34 min
May 28, 6:58 AM CDTSevere Thunderstorm WarningGLDRawlins47 min
May 28, 7:11 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas49 min
May 28, 7:19 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 7:41 AM CDTSevere Thunderstorm WarningGLDRawlins49 min
May 28, 7:48 AM CDTFlash Flood WarningGLDRawlins12 hr
May 28, 7:54 AM CDTFlash Flood WarningGLDThomas3 hr
May 28, 7:59 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas46 min
May 28, 8:44 AM CDTSevere Thunderstorm WarningGLDRawlins39 min
May 28, 10:04 AM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas41 min
May 28, 10:13 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 10:23 AM CDTFlash Flood WarningGLDSheridan, Thomas3 hr
May 28, 10:49 AM CDTSpecial Weather StatementGLDDecatur11 min
May 28, 11:05 AM CDTSevere Thunderstorm WarningGLDGraham, Norton55 min
May 28, 11:56 AM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDGraham26 min
May 28, 12:25 PM CDTSevere Thunderstorm WarningGLDGraham65 min
May 28, 1:21 PM CDTFlash Flood WarningGLDGraham3 hr
May 28, 1:30 PM CDTSevere Thunderstorm WarningGLDGraham, Norton45 min
May 28, 1:49 PM CDTSevere Thunderstorm WarningGLDGraham41 min
May 28, 2:07 PM CDTTornado WarningGLDGraham23 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningGLDGraham, Norton27 min
May 28, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 28, 3:18 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more19 hr
May 28, 3:35 PM CDTFlash Flood WarningGLDGove, Graham, Sheridan98 min
May 28, 3:58 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan47 min
May 28, 4:14 PM CDTSpecial Weather StatementGLDWichita16 min
May 28, 4:22 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita35 min
May 28, 4:26 PM CDTTornado WarningGLDGove19 min
May 28, 4:52 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas39 min
May 28, 5:00 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas30 min
May 28, 5:03 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 28, 5:10 PM CDTFlash Flood WarningGLDGove, Sheridan6 hr
May 28, 5:20 PM CDTSpecial Weather StatementGLDCheyenne10 min
May 28, 5:21 PM CDTSevere Thunderstorm WarningGLDGove39 min
May 28, 5:48 PM CDTTornado WarningGLDCheyenne8 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningGLDRawlins40 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.